|Proactive approach to avoid facial and body wasting
Jun 6, 2009
Doc.Is there any pro-action for avoiding losing body weight or facial wasting?I think that if we can make anything in advance to avoid it it is better to medicated afterwards. Thanks.
| Response from Dr. Pierone
Hello, and thanks for posting.
The best way to prevent fat and facial wasting is to avoid antiretroviral medications that cause this problem. The main culprits are the nucleoside analogues d4T (Zerit), AZT (zidovudine, Retrovir), and ddI (Videx). However, even more effective and safer medications like Atripla (the combination of Viread, Emtriva, and Sustiva) may produce lipoatrophy, especially after prolonged use.
Some studies have shown that the use of protease inhibitors preserve peripheral fat stores, hence lowering the risk of facial lipoatrophy. The bad news is that they appear to do so at the expense of increasing visceral fat. The build up of visceral fat is linked to an increased risk of diabetes mellitus, hypertension, metabolic syndrome, and coronary artery disease. So protease inhibitors represent the proverbial double edged sword in the potential prevention of lipoatrophy.
An unanswered question is whether integrase inhibitors (raltegravir, Isentress) may carry a lower risk of lipoatrophy. They appear to have a favorable side effect profile so far. Of course, it will probably depend on the medications they are paired with. An intriguing possibility would be to combine an integrase inhibitor with a non-nucleoside reverse transcriptase inhibitor in order to see if this nuke and protease inhibitor sparing regimen would limit the risk of lipoatrophy.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Dry Cough After Kissing Cut On Lip Worried I Have HIV
- Groin Pain After Insertive Anal Sex Worried I Have HIV
- Oral Ulcers After Unprotected Oral Sex Without Ejaculation Sign Of HIV AIDS
- Can Herpes Cause Diarrhea?
- Can Moles On Your Vagina Cause Cervical Cancer?
- Can You Catch Hepatitis From Saliva?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.